On the Spectral Gap of Brownian Motion with Jump Boundary

Martin Kolb (University of Oxford)
Achim Wübker (University of Osnabrück)


In this paper we consider the Brownian motion with jump boundary and present a new proof of a recent result of Li, Leung and Rakesh concerning the exact convergence rate in the one-dimensional case. Our methods are dierent and mainly probabilistic relying on coupling methods adapted to the special situation under investigation. Moreover we answer a question raised by Ben-Ari and Pinsky concerning the dependence of the spectral gap from the jump distribution in a multi-dimensional setting.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1214-1237

Publication Date: July 4, 2011

DOI: 10.1214/EJP.v16-903


  1. Aaronson, D.G. Bounds for the fundamental solution of a parabolic equation. Bull. Amer. Math. Soc. 73 (1967), 890--896. Math. Review 0217444
  2. Asmussen, S. Applied probability and queues (1995), Cambridge University Press. Math. Review 1978607
  3. Ben-Ari, I., Pinsky, R.G. Ergodic behavior of diffusions with random jumps from the boundary. Stochastic Process. Appl. 3 (2009), 864--881. Math. Review 2499861
  4. Ben-Ari, I., Pinsky, R.G. Spectral analysis of a family of second-order elliptic operators with nonlocal boundary condition indexed by a probability measure. J. Funct. Anal. 251 (2007), 122--140. Math. Review 2353702
  5. Davies, E.B. Spectral theory and differential operators (1995), Cambridge University Press. Math. Review 1349825
  6. Engel, K.-J., Nagel, R. One-parameter semigroups for linear evolution equations (2000), Springer-Verlag. Math. Review 1721989
  7. Grigorescu, I., Kang, M. Brownian motion on the figure eight. Journal of Theoretical Probability 3 (2002), 817--844. Math. Review 1922448
  8. Grigorescu, I., Kang, M. Ergodic properties of multidimensional {B}rownian motion with rebirth. Electron. J. Probab. 12 (2007), 1299--1322. Math. Review 2346513
  9. Grigorescu, I., Kang, M. The Doeblin condition for a class of diffusions with jumps. Preprint (2009). Math. Review not available
  10. Gong, G.L., Qian, M.P., Zhao, Z.X. Killed diffusions and their conditioning. Probab. Theory Related Fields 80 (1988), 151--167. Math. Review 970476
  11. Kato, T. Perturbation theory for linear operators (1995), Springer-Verlag. Math. Review 1335452
  12. Kosygina, E. Brownian flow on a finite interval with jump boundary conditions. Discrete Contin. Dyn. Syst. Ser. B 6 (2006), 867--880. Math. Review 2223912
  13. Leung, Y.J., Li, W.V., Rakesh Spectral analysis of {B}rownian motion with jump boundary. Proc. Amer. Math. Soc. 136 (2008), 4427--4436. Math. Review 2431059
  14. Li, W.V., Leung, Y.J. Fastest rate of convergence for Brownian motion with jump boundary. Preprint (2010). Math. Review not available
  15. Pinsky, R.G. On the convergence of diffusion processes conditioned to remain in a bounded region for large time to limiting positive recurrent diffusion processes. Ann. Probab. 13 (1985), 363--378. Math. Review 781410
  16. Pinsky, R.G. Positive Harmonic Functions and Diffusions (1995), Cambridge University Press. Math. Review 1326606
  17. Stroock, D.W., Varadhan, S.R.S. Diffusion processes with continuous coefficients. {II} Comm. Pure Appl. Math. 22 (1969), 479--530. Math. Review 0254923
  18. Teugels, J.L., On the Rate of convergence in Renewal and Markov Renewal Processes (1967). Math. Review not available

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.